Thyroid gland medicine (hypo) making you depressed…PLEASE HELP!?

I just started with thyroid hormones, because i’ve got hypothyroid, but since I started the medication, I am really depressed, and have weird and negative thoughts, and feel horrible. I want to ask:
-Do you know why this happens? The hormones should make me less hypo, but being depressed is one of the symptoms of hypothyroid.
-Did you experience the same when you started this medication?
-How long did it take you to become ‘normal’ again?
-How can I speed things up, or what can I do to become less depressed (talking to a shrink doesn’t help).

Thank you 🙂
Thanks apis! You’re answer was quite useful!
Well, I’m only taking it for 3 weeks now, so you think it will reduce in a few days/weeks?

Nah, I don’t think it’s something else. I’ve experienced some emotional difficulties in my life, but I never felt this way before.
It’s certainly not because i’m bummed out b/c of this, I don’t really mind as long I can still do everything I want, and I knew I was going to get it, because thyroid gland problems are genetic (not hypo though, or I would have asked a familymember for help).

2 comments

  • A symptom of a thyroid condition is depression and its probably related. The Thyriod can effect mood. When you first start taking thyroid medication it can alter what your thyriod gland is already producing. As you get towards the proper dosage, the symptom of depression should go away. If it dies not, this usually means your body isn’t converting enough of the T4 to T3 and you need supplemental T3.

    I am hypothyroid and it took over a year for me to feel well. THis is because I was started out on Levxyl and it did nothing at all for my symptoms. After 9 months of not feeling better I added Cytomel and that helped with 75% of the symptoms. I did the Levoxyl/Cytomel combo for 2 years. At one point I wanted to see if I could feel even better so I switched to Armour. I’ve been on it for 5 years and 95% of my symptoms are gone. All I have are cold feet and ridged fingernails….two things I can live with.

  • Apis Noctvrnae

    If there’s an organ that is greatly responsible for mood, it is the thyroid. You didn’t mention how long you’ve been on the medication. It should be taken for at least a month to feel its full effects. A hypothyroid can cause a plethora of problems including depression, lethargy, mixed hunger etc. If you’ve been taking the medication for more than a month, consult with your physician. Perhaps, you need your dose raised or are not responding well to it. Also, are you sure it’s the medication and not some underlying psychological stress? (ie..bummed out b/c you’re "sick", pre existing emotional problems, new stress, other illnesses etc) I hope I was able to help you a bit. Hang in there. 🙂 Good luck!

Leave a Reply